Connecticut, 2017Blizzard and Winter Storm in Connecticut, March 14, 2017
March 14, 2017 · NWS OKX · 7 events in 6 counties and zones
Rapidly deepening low pressure tracked up the eastern seaboard on Tuesday March, 14 bringing blizzard conditions to New Haven County. Heavy snow and sleet was observed across the rest of southern Connecticut.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly deepening low pressure tracked up the eastern seaboard on Tuesday March, 14 bringing blizzard conditions to New Haven County. Heavy snow and sleet was observed across the rest of southern Connecticut.
Trees were brought down onto power lines and approximately 3,700 power outages resulted from the strong winds and heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 13, 10:15 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 13, 10:15 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
1115 PM EDT Mon Mar 13 2017
.SYNOPSIS...
Strong low pressure approaches tonight and passes just
southeast of Long Island on Tuesday, going into the Gulf of
Maine Tuesday night. By Wednesday and Thursday the storm will be
moving from coastal northern Maine and into the Canadian
Maritimes. High pressure moves through the region Thursday and
Friday. Another low pressure system may affect the area Friday
night through next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
***Dangerous travel conditions for Tuesday morning commute***
***Blizzard conditions with 1 to 2 ft of snow expected for much of
the Western portions of the Tri-State region on Tuesday***
***Possible Blizzard Conditions early Tuesday morning for Southeastern
portions of the Tri-State...before a transition to sleet and
rain***
Snow was beginning to break out across the area as of 11 pm. The
timing of the onset of precipitation has therefore been
increased.
The 00Z NAM continues to trend west. The track now takes it
over Riverhead and Peconic Bay. No changes to the official
forecast yet, as the GFS is usually the preferred solution at
this time period and the model is still running.
For late tonight through Tuesday...
The main changes to note were an increase in the gradient of
snowfall. Basically looking at more intense snow N/W of NYC and
more mixing with sleet/freezing rain and even plain rain
farther east along the eastern coast occurring earlier Tuesday
morning. For Eastern Long Island and Southeast Connecticut,
there could be brief blizzard conditions but the confidence is
not high in this so winter storm warning is in effect there but
still expecting high winds with gusts up to 55 to possibly 60mph.
The mesoscale models are trending later with the snow there and
then in the morning it will mix with sleet and freezing rain
and eventually rain. More mixing with sleet could take place
also for Western Long Island and NYC as well as Northeast NJ.
The blizzard conditions will probably be less than the required
3 hours and the mix of precip will allow visibilities to be a
little higher than farther west where it will be colder and
there will be more snow.
However, temperatures at tail end of event late Tuesday
afternoon into Tuesday evening look to fall below freezing with
the cold air advection on gusty NW flow. Also, mid level dry air
intrusion as part of evolution of the low will be passing across
at least a part of the region, making for residual low level
moisture and some vertical forcing and thereby some freezing
drizzle across parts of the region before all precip ends. Also
with the subfreezing temperatures, out east any rain and melted
snow will refreeze creating icy conditions. Therefore, kept the
end time of winter hazards the same. It goes from 12AM Tuesday
to 12AM Wednesday.
A strong coastal storm will approach the region tonight, with
most impacts overnight into Tuesday morning. Every coastal
storm has four main hazards, heavy precipitation, strong winds,
coastal flooding, and high surf.
First regarding the precipitation. This will be snow, with the
bulk of it coming overnight into Tuesday morning. Heavy snow
will be likely here especially 07-13Z, with snowfall rates of at
least 1-2" per hour. Simultaneously, winds will rapidly
increase to 30-40 kt along the coast and 20-30 kt for inland
zones. This creates whiteout conditions with very low
visibilities and hence blizzard conditions for most regions but
there is a question of longevity of these conditions for Eastern
Long Island and Southeast Connecticut. More on the coastal
flooding and surf in the tides/coastal flooding section.
In terms of the atmospheric structure and dynamics evolution,
the forcing will be very strong with negative tilting of the
upper level trough and the region is in the optimal positive
vorticity advection region to the east of the main mid and upper
level low. The upper level jet exhibits a coupled structure
through the event. It is drawing upon moisture in the Pacific,
Gulf of Mexico, and the Western Atlantic. The first main part of
the jet to impact the region is the right rear quadrant of a
jet streak from the Mid- Atlantic to Nova Scotia late tonight
into early Tuesday morning. This will be followed by another jet
streak farther to the southeast and its respective left front
quadrant to move in late Tuesday morning into early Tuesday
afternoon.
The surface low pressure moves off the coast of North Carolinas
and then moves north northeast, with low taking a track that is
relatively closer to Long Island compared to previous model
runs. The center of the low is within and to the northwest of
the 40N/70W benchmark.
The low rapidly deepens as there is interaction aloft from the
northern and southern branches of the jet and there is phasing of
the mid level low and the shortwave. The more mild air to the south
will mark a strong contrast to the cold airmass in place across the
local region, presenting a high level of baroclinity. This will help
drive the deepening of the low.
&&
.SHORT TERM /TUESDAY NIGHT/...
Precipitation is trending down and likely back to all snow with
cold air advection on strong NW flow. However, there is a
possibility of freezing drizzle with the aforementioned dry air
coming in aloft.
The jet streaks are moving east with winds at the upper levels
decrease as the upper level low center moves east into the region.
The more southeastern mid level low will be moving north of the
region while the main mid level low will be moving to the south of
the region towards the mid-Atlantic. There is still some interaction
between the shortwaves and the surface low will still be deepening.
The surface low will be traveling from the Gulf of Maine up into
Northern New England. The dry air intrusion will be moving across
much of the region, allowing for drying of mid and upper level
layers of the atmosphere. This makes for less ice nuclei so any
remaining light precipitation will be from the low level moisture
and will fall as freezing drizzle.
Dry conditions expected overnight into early Wednesday with cold
air advection continuing.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
By Wednesday the powerful Nor'Easter will be moving into the
Canadian maritimes, with strong northwesterly flow developing
on the back side of the system. A secondary low-level trough
will move through the Northeast, providing enough instability
and lift for a few snow showers during the afternoon and
evening. Below normal temperatures are expected with wind chill
values in the teens during the day and single digits Wednesday
night. Below normal temperatures and strong and gusty winds will
continue through Thursday as the upper trough slowly departs.
By Friday, a weak deep layered ridge will pass through the
region, allowing winds to weaken and return to a southwesterly
direction. Warm advection should lead to a 5 to 10 degree
overall increase in temperatures, though the values will still
remain below climatological normals. By the weekend, an upper
trough and attendant surface front move through from west to
east with a chance of snow and/or rain. Right now the system
appears to be weak, and uncertainty still exists with the track
of the low and amount of any precipitation that will fall.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
***HIGH IMPACT WEATHER TONIGHT THROUGH TUESDAY***
A storm deepening along the southeastern coast continues to
deepen into an intense storm overnight, and track near the east
coast. Around 12Z Tuesday the storm will be near the southern
NJ coast. Light snow was already moving into northeastern New
Jersey and will spread north and slowly east, and then become
heavy toward Tuesday morning. This storm will impact the
terminals during the day with heavy snow, and strong and gusty
northeasterly winds. Blizzard and near blizzard conditions are
expected, winds 25-30 Gusts 30-45, possibly briefly higher in
the morning. There is a chance sleet and freezing rain will mix
with the snow east of the NYC terminals, possibly into KJFK. And
there may be a brief period of rain from KISP and east in the
afternoon.
By 12Z Tuesday 6 to 8 inches of snow may be on the ground.
Snowfall rates will increase at in the morning rates of 2 to 3
inches will be likely with up to 4 inches an hour possible.
Total snowfall will range from near 24 inches Near KSWF, to 18
to 24 inches across northeastern New Jersey, with 12 to 18
inches from the NYC terminals and across Long Island and coastal
Connecticut.
LIFR to VLIFR conditions are expected through the day with
improvement late in the day as the snow tapers off.
Detailed probabilistic snowfall information can be found at:
http:/www.weather.gov/okx/winter
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday Night...Light snow with mixed precipitation possible
well east tapering off and ending after 06Z. Becoming VFR.
Scattered snow showers will be possible late at night with MVFR
possible. Winds NW 20-30KT G30 up to 40KT in the evening then
gradually diminishing to 15G20KT.
.Wednesday...SCT snow showers with brief MVFR or lower conds
possible. NW winds G20KT.
.Thursday...VFR. NW winds G20-25KT.
.Friday...VFR.
.Saturday..MVFR or lower in rain and snow.
&&
.MARINE...
High pressure passes and tranquil conditions into early this evening
will quickly deteriorate overnight. A powerful storm will move up
the coast and pass over the ocean waters Tuesday.
Winds quickly increase to gale force toward midnight, then to storm
force before daybreak. These strong northeast winds will back to the
north as the day progresses as the storm passes to the east and off
the New England coast.
Seas build rapidly, and 15 to 20 ft seas are likely across the
ocean, with 5 to 9 ft on Long Island Sound during the height of the
storm.
In a gusty northwest flow behind the departing storm small craft
gusts will be possible on the forecast waters Wednesday into
Thursday, with the better chance of occurrence across the ocean
waters. Besides the gusts, ocean seas will remain at small craft
levels, and be slowly subsiding into Friday.
High pressure will be slowly building toward the waters Thursday and
Friday, then a low pressure system will approach Friday night into
Sunday. Thursday night into Saturday winds and seas will be below
small craft advisory levels. Northerly flow may strengthen again to
SCA levels on Sunday following the passage of low pressure.
&&
.HYDROLOGY...
A strong coastal storm will bring 1.5 to 2 inches of liquid
equivalent precipitation late tonight into Tuesday night. Most
of the precipitation will be in the form of snow...except for E
LI and SE CT where a portion of the precip will be in the form
of rain and sleet. Minor flooding issues are possible across
far E LI and SE CT if there is a complete and early changeover
to rain Tue morning. Otherwise...no hydrologic problems are
anticipated.
Wednesday minimal liquid equivalent precipitation falling as
snow showers. Dry weather expected Thursday and Friday.
&&
.TIDES/COASTAL FLOODING...
Will maintain the coastal flood advisory for the western Long Island
sound, and NY Harbor for widespread minor flooding, with localized
moderate possible.
The coastal flood warning continues for the south shore bays of Long
Island, and will upgrade the Peconic and Gardiners Bays as water
piles in between the forks thanks to the strong northeast winds.
The fast movement to this storm should preclude widespread moderate
flooding.
In general, 2 to 3 ft of surge is expected, with the 3 ft needed
for moderate thresholds to be met.
The elevated water levels and a longshore sweep of 7 to 11 ft surf
during the Tuesday morning high tide cycle is expected to result in
dune erosion in spots. Duration of highest longshore and onshore
wave energy looks to be relatively short lived (late tonight into
Tuesday afternoon) due to quick movement of the storm.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until midnight EDT Tuesday night for
CTZ011-012.
Blizzard Warning until midnight EDT Tuesday night for
CTZ005>010.
Coastal Flood Advisory from noon to 4 PM EDT Tuesday for
CTZ009-010.
NY...Coastal Flood Warning from 11 AM to 4 PM EDT Tuesday for
NYZ079-081.
Winter Storm Warning until midnight EDT Tuesday night for
NYZ079-081.
Blizzard Warning until midnight EDT Tuesday night for
NYZ067>075-078-080-176>179.
Coastal Flood Advisory from 8 AM to noon EDT Tuesday for
NYZ072-074-075-178.
Coastal Flood Advisory from noon to 4 PM EDT Tuesday for
NYZ071-073-078-176-177.
Coastal Flood Warning from 8 AM to 2 PM EDT Tuesday for NYZ080-
179.
NJ...Blizzard Warning until midnight EDT Tuesday night for NJZ002-
004-006-103>108.
Coastal Flood Advisory from 8 AM to noon EDT Tuesday for
NJZ006-106-108.
MARINE...Storm Warning from 4 AM to 6 PM EDT Tuesday for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...12/MD/JM
NEAR TERM...12/JM
SHORT TERM...JM
LONG TERM...MD
AVIATION...MET
MARINE...MD/PW
HYDROLOGY...MD/JM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Mar 13, 3:57 PM EST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
457 PM EDT Mon Mar 13 2017
NYZ079-081-142100-
Northeastern Suffolk-Southeastern Suffolk-
457 PM EDT Mon Mar 13 2017
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EDT TUESDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 11 AM TO 4 PM EDT TUESDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ011-012-142100-
Southern Middlesex-Southern New London-
457 PM EDT Mon Mar 13 2017
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EDT TUESDAY NIGHT...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-142100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Eastern Bergen-Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-
457 PM EDT Mon Mar 13 2017
...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-106-108-NYZ072-074-075-178-142100-
Hudson-Eastern Essex-Eastern Union-New York (Manhattan)-
Richmond (Staten Island)-Kings (Brooklyn)-Southern Queens-
457 PM EDT Mon Mar 13 2017
...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EDT TUESDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-010-NYZ071-073-078-176-177-142100-
Southern Fairfield-Southern New Haven-Southern Westchester-Bronx-
Northwestern Suffolk-Northern Queens-Northern Nassau-
457 PM EDT Mon Mar 13 2017
...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TO 4 PM EDT TUESDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-179-142100-
Southwestern Suffolk-Southern Nassau-
457 PM EDT Mon Mar 13 2017
...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 2 PM EDT TUESDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-142100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
457 PM EDT Mon Mar 13 2017
...STORM WARNING IN EFFECT FROM 4 AM TO 6 PM EDT TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Winter Storm, Northern New Haven
- When
- March 14, 2:00 AM EST to 8:45 PM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
CT DOT and trained spotters reported 10 to 13 inches of snow and sleet. The Oxford-Waterbury Airport AWOS recorded a 46 mph wind gust at 2:55 pm.
Winter Storm, Southern New Haven
- When
- March 14, 2:00 AM EST to 8:00 PM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
CT DOT reported 10.3 inches of snow and sleet in Milford and 8.8 inches of snow and sleet in New Haven. Some rain mixed in with the snow and sleet in the afternoon.
Winter Storm, Northern New London
- When
- March 14, 2:00 AM EST to 9:30 PM EST
- Where
- Northern New London forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
CT DOT reported 7.8 inches of snow and sleet in Colchester. Some rain mixed in with the snow and sleet in the afternoon.
Winter Storm, Northern Middlesex
- When
- March 14, 2:00 AM EST to 8:45 PM EST
- Where
- Northern Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Trained spotters reported 10 to 12 inches of snow and sleet.
Winter Storm, Southern Fairfield
- When
- March 14, 2:15 AM EST to 8:00 PM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
A COOP Observer at Bridgeport Airport reported 7.1 inches of snow and sleet. CT DOT and trained spotters also reported 7 to 10 inches of snow and sleet. Some rain mixed in with the snow and sleet during the early afternoon on March 14th. The Bridgeport ASOS recorded a 46 mph wind gust at 5:53 pm.
Winter Storm, Northern Fairfield
- When
- March 14, 2:30 AM EST to 10:00 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Trained spotters, CT DOT, and Amateur Radio reported 10 to 20 inches of snow and sleet.
Blizzard, Northern New Haven
- When
- March 14, 8:45 AM EST to 4:35 PM EST
- Where
- Northern New Haven forecast zone
- Reported by
- AWOS
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
The Oxford-Waterbury AWOS showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and afternoon on March 14th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Massachusetts, March 14, 2017$214,000 · 69 kt wind · 35 events
- Blizzard and Winter Storm in Vermont, March 14 to 16, 2017$330,000 · 16 events
- Blizzard and Winter Storm in New York, March 14 to 15, 2017$180,000 · 9 events
- High Wind in New York, March 14, 2017$200,000 · 59 kt wind · 3 events
- Flood in Idaho, March 14 to 19, 2017$200,000 · 1 event
- Debris Flow in Washington, March 14 to 31, 2017$80,000 · 1 event
- Flood in Washington, March 14 to 19, 2017$70,000 · 1 event
- Heavy Snow and High Wind in Rhode Island, March 14, 2017$50,000 · 55 kt wind · 7 events
- High Wind in Connecticut, March 14, 2017$50,000 · 51 kt wind · 1 event
- Strong Wind in New York, March 14, 2017$50,000 · 1 event
- Blizzard and Heavy Snow in Maine, March 14 to 15, 201728 events
- Blizzard and Winter Storm in New York, March 14 to 16, 201727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687585, 687588, 687599, 687601, 687583, 687581, 687573.